Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

July 4, 2016Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2016, 11:06 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 11:06 PM CDT (04:06 UTC)
Expired
Jul 4, 2016, 11:45 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:20 PM CDTTSTM WND GST 604 Wnw Clinton, MNBEAN CROPS TWISTED AND SOME CORN STALKS BENT OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KABR 050406
SVRABR
MNC011-155-050445-
/O.NEW.KABR.SV.W.0069.160705T0406Z-160705T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1145 PM CDT

* AT 1106 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR YANKEETOWN...
  OR 15 MILES NORTHWEST OF BIG STONE CITY...MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BARRY AROUND 1115 PM CDT. 
  GRACEVILLE AND CLINTON AROUND 1125 PM CDT. 
  JOHNSON AROUND 1140 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4537 9652 4541 9662 4541 9669 4547 9674
      4560 9674 4566 9625 4559 9625 4558 9624
      4541 9624 4541 9621 4532 9621
TIME...MOT...LOC 0406Z 275DEG 22KT 4550 9663 

HAIL...1.50IN
WIND...60MPH
 
$$

CONNELLY
2 follow-up statements
642 
WWUS53 KABR 050425
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 PM CDT MON JUL 4 2016

MNC155-050434-
/O.CAN.KABR.SV.W.0069.000000T0000Z-160705T0445Z/
TRAVERSE MN-
1125 PM CDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4536 9647 4549 9651 4559 9647 4558 9625
      4558 9624 4541 9624 4541 9621 4532 9621
TIME...MOT...LOC 0424Z 280DEG 22KT 4545 9636 

$$

MNC011-050445-
/O.CON.KABR.SV.W.0069.000000T0000Z-160705T0445Z/
BIG STONE MN-
1125 PM CDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN BIG STONE COUNTY...

AT 1124 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLINTON...OR 10
MILES NORTH OF ORTONVILLE...MOVING EAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BIG STONE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4536 9647 4549 9651 4559 9647 4558 9625
      4558 9624 4541 9624 4541 9621 4532 9621
TIME...MOT...LOC 0424Z 280DEG 22KT 4545 9636 

HAIL...1.50IN
WIND...60MPH
 
$$

CONNELLY
069 
WWUS53 KABR 050445
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT MON JUL 4 2016

MNC011-050455-
/O.EXP.KABR.SV.W.0069.000000T0000Z-160705T0445Z/
BIG STONE MN-
1145 PM CDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BIG STONE COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4536 9647 4549 9651 4559 9647 4558 9625
      4558 9624 4541 9624 4541 9621 4532 9621
TIME...MOT...LOC 0444Z 275DEG 22KT 4545 9636 

$$

CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:03 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 4, 10:03 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1003 PM CDT MON JUL 4 2016

.UPDATE...
Issued at 1003 PM CDT MON JUL 4 2016

No significant changes to the forecast tonight. The watch has been
allowed to expire.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 334 PM CDT MON JUL 4 2016

An area of low pressure will remain just west of the CWA
tonight into the day Tuesday before pushing across and east of the
area Tuesday night. This boundary looks to be the focus for shower
and thunderstorm development late this afternoon and evening...with
anything that develops pushing east into an area of higher
instability. Best forcing looks to remain north of the CWA
however...and the southern CWA will be slightly capped...so expect
any activity to remain across the northern CWA. Additional
development across western South Dakota later tonight will spread
eastward and affect portions of the CWA late tonight into Tuesday
morning. Instability increases significantly across the far eastern
CWA Tuesday afternoon when the boundary begins to approach that
area. High res models had been hinting at convection
redeveloping...but have since backed off quite a bit...likely due to
a slightly increasing cap and stronger shear lagging behind the
boundary. Lowered pops some...but kept a chc mention going Tuesday
afternoon. Another low pressure system will track over the central
plains Wednesday...bringing another chance for precipitation. Models
indicating a more widespread rainfall with this system...with
current indications of one half inch or more possible across much of
the CWA Wednesday and Wednesday night.

Will see fairly warm temperatures again on Tuesday...with highs in
the mid 80s to mid 90s. Slightly cooler air returns behind the
system...with highs in the 80s on Wednesday. Overnight lows will be
mainly in the 60s.

.LONG TERM...(Thursday through Monday)
Issued at 334 PM CDT MON JUL 4 2016

On Thursday, models are in agreement in showing shortwave energy
tracking across the area with an inverted surface trough set up over
the eastern CWA. What they do not agree with is the strength of the
upper level trough. GFS is much deeper/stronger with the 500mb wave
than other models. Regardless, all models are in agreement with
showing precip over the eastern CWA on Thursday, so the inherited
SuperBlend pop grids look good for the time being. Pops a bit more
in question Thursday night into Friday and it is possible we are
hanging on to things too long, but it will depend on the strength of
the wave. Towards the end of the period, things heat up again along
with increasing humidity as upper level ridging builds across the
region. On and off chances for storms look to return as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT MON JUL 4 2016

VFR conditions expected for all terminals. A thunderstorm complex
will move just north of KABR to open the TAF period, but once this
storm is through the probability for additional convection is
negligible. KPIR/KMBG may see convection overnight but the
probability for this is also low and thus not included in this
set of TAFs.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Connelly
SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...Connelly
Hazardous weather outlook, Jul 4, 3:15 AM CDT, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT MON JUL 4 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS
AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE
STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY
NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON.
THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

KF

In the hours before

Local storm report, Jul 4, 6:22 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     7 N FREDERICK           45.94N 98.53W
07/04/2016  M65 MPH          BROWN              SD   MESONET

            FREDERICK RWIS.

&&

RL
Local storm report, Jul 4, 6:24 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 ENE SPRING CREEK COLO 45.92N 98.81W
07/04/2016                   MCPHERSON          SD   PUBLIC

            SEVERAL TREES AND AN OUT BUILDING KNOCKED
            DOWN. TIME ESTIMATED.

&&

MC
Local storm report, Jul 4, 8:23 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     9 E SPRING CREEK COLONY 45.91N 98.69W
07/04/2016                   BROWN              SD   PUBLIC

            3 RV CAMPERS ALONG WITH A FEW PONTOON BOATS
            WERE FLIPPED AT ELM LAKE. WINDS ESTIMATED AT
            70MPH. TIME ESTIMATED. NO INJURIES.

&&

MC
Special weather statement, Jul 4, 9:11 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CDT MON JUL 4 2016

SDZ006-007-050245-
BROWN SD-MARSHALL SD-
911 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 945 PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF HECLA...OR 14 MILES NORTHWEST OF BRITTON...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MARSHALL AND NORTHEASTERN BROWN COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4573 9787 4593 9816 4593 9768
TIME...MOT...LOC 0210Z 291DEG 25KT 4591 9801

CONNELLY
Special weather statement, Jul 4, 9:29 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT MON JUL 4 2016

SDZ007-050300-
MARSHALL SD-
929 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL
1000 PM CDT...

AT 927 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIDDER...OR NEAR BRITTON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRITTON...KIDDER...LAKE CITY...ROY LAKE REC AREA...VEBLEN FLATS HOUSING...
HILLHEAD...FORT SISSETON STATE PARK AND CATTAIL LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4578 9785 4593 9769 4591 9728 4563 9745
TIME...MOT...LOC 0227Z 269DEG 20KT 4583 9766

CONNELLY
Local storm report, Jul 4, 10:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             6 WNW PEEVER            45.57N 97.07W
07/04/2016  E1.00 INCH       ROBERTS            SD   EMERGENCY MNGR

            SPOTTER REPORT RELAYED BY EMERGENCY MANAGER.

&&

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:39 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse39 min
Jul 4, 11:34 PM CDTSevere Thunderstorm WarningABRBig Stone26 min
Jul 5, 12:47 AM CDTSpecial Weather StatementABRTraverse28 min
Jul 5, 4:26 AM CDTSevere Thunderstorm WarningABRBig Stone, Traverse34 min
Jul 5, 4:58 AM CDTSpecial Weather StatementABRBig Stone47 min
Jul 5, 12:14 PM CDTSpecial Weather StatementABRTraverse46 min
Jul 5, 12:30 PM CDTSpecial Weather StatementABRTraverse60 min
Jul 5, 12:46 PM CDTSevere Thunderstorm WarningABRTraverse59 min
Jul 5, 1:48 PM CDTSpecial Weather StatementABRTraverse27 min
Jul 5, 1:53 PM CDTSpecial Weather StatementABRBig Stone52 min
Jul 5, 2:15 PM CDTSevere Thunderstorm WarningABRBig Stone35 min
Jul 5, 2:32 PM CDTTornado WarningABRBig Stone17 min
Jul 5, 2:35 PM CDTSevere Thunderstorm WarningABRBig Stone25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.